Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Taking cabergoline. Noticed thinning of hair. Blood test showed low iron levels. What to do?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 439 Questions
I started taking cabergoline in November 2012 and by January I notice my hair was thinning dramatically so I went to my family doctor who suggested that maybe it was the medication. After searching online I found that there is a small percentage who may experience this side effect so I stopped taking the drug in April. In XXXXXXX I seen my endrocronologist who said she never heard of this symtom, she did blood test s and it showed my iron levels were low. So now im still not taking the drug has my periods have remained regular but am takin an over the counter iron suplement. My hair loss is still ongoing and not even slowing so my question is could this be from the drug or could there be some other medical problem?
Posted Thu, 19 Sep 2013 in Medicines and Side Effects
Answered by Dr. Pankaj Malhan 1 hour later
Brief Answer:
Likely to be due to iron deficiency

Detailed Answer:

Thanks for asking.

Cabergoline is an ergot derivative, is a potent dopamine receptor agonist on D2 receptors.It is mainly used in the treatment of higher prolactin stages.

Main side effects are GIT disturbances like nausea,vomiting , hypotension, edema, and some CNS disturbances.

Hair fall as a side effect of this is not documented, although very rarely it can happen with any medicine.

I think iron deficiency looks like the main cause of hair fall in your case, continue iron and the cabergoline and review in 6-8 weeks.


Please let me know if you need more information.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor